Dear Fitness Expert,
Hi. I am taking calcium pills as prescribed by my gynae and at the same time drinking Anmum - a fortified milk for pregnant mothers. I wonder if consuming too much calcium is harmful?
Hi Jasmine --You are taking calcium pills prescribed by your OB/GYN so chances are s/he knows how much calcium you are consuming but you are wise to ask. Yes, a person can consume too much calcium but according to the FDA (Food and Drug Administration) and AMA (American Medical Association) it is very unusual for a person to consume too much.
We all know that calcium is important for strong bones but it is also vital for our nerves, kidneys, the regulation of heartbeat, muscle contraction and blood flow. Calcium is goooooooood stuff. But, as the old saying goes, there can be too much of a good thing. In this case, too much calcium can cause abdominal pain, nausea, constipation and, in more extreme scenarios, depression, fatigue, sudden heart attack and kidney problems. Because the excess calcium is secreted through the kidneys, the overload can cause complications. Again, it is highly unlikely you will experience this. In fact, most American women fall significantly short of the daily required dosage. Pregnant women should consume 1,000 - 1,200 mg. a day. And, of course, it is always best to get this dosage through food (this includes milk/dairy) rather than a pill. Most pills are so densely compressed, the tablet is flushed through your system before properly secreted into the body.
Our best advice is to keep a daily food journal and record everything you consume, including your multivitamins, for two weeks. Take this journal to your OB/GYN and discuss your diet. You will be amazed by what you record! Good luck and keep us posted!